Evidence map›Paper›PMID 39314249›Full record

ArticleAmerican journal of ophthalmology case reports2024

Segmental retinal arteritis in a case of presumed bilateral rifabutin-associated hypopyon uveitis.

Shefali Sood, Jeanette Du, Allison Chen, Andy Medina, Brian K Do

Abstract readCase Reports
In one paragraph

Article in American journal of ophthalmology case reports, 2024. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers.

0numbers the graph read from it
0cells of the map it votes in
2citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

2 citing papers in PubMed.

  1. Current landscape of drug induced retinal vasculitis.Journal of ophthalmic inflammation and infection · 2026
    Review
  2. Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors.

Shefali SoodDepartment of Ophthalmology, Medstar Washington Hospital Center/Georgetown University Hospital, 110 Irving St NW, Washington DC, 20010, USA.
Jeanette DuDepartment of Ophthalmology, Medstar Washington Hospital Center/Georgetown University Hospital, 110 Irving St NW, Washington DC, 20010, USA.
Allison ChenWright State University Boonshoft School of Medicine, 3640 Colonel Glenn Hwy, Fairborn, OH, 45324, USA.
Andy MedinaDepartment of Ophthalmology, SUNY Buffalo School of Medicine, 955 Main St, Buffalo, NY, 14203, USA.
Brian K DoDepartment of Ophthalmology, Medstar Washington Hospital Center/Georgetown University Hospital, 110 Irving St NW, Washington DC, 20010, USA.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Purpose: To describe the presentation and clinical course of bilateral hypopyon uveitis and subsequently diagnosed segmental retinal arteritis in an immunocompromised patient treated with intravitreal and systemic antibiotics while on rifabutin therapy for pulmonary tuberculosis (TB). Observations: A 63-year-old female from West Africa with a past medical history of HIV/AIDS, hepatitis B, and pulmonary TB presented with pain and acute vision loss in the left eye for two days. She was compliant with her treatment regimen for HIV and maintenance therapy for TB including rifabutin. Ocular examination revealed hypopyon uveitis in the left eye (OS). She was treated with broad spectrum systemic antimicrobials, topical prednisolone acetate, and intravitreal injections of vancomycin, ceftazidime, voriconazole, and ganciclovir, with resolution of hypopyon OS in 3 days. Aqueous sampling and systemic workup were unrevealing for causative infection. Two weeks later, she returned with a nearly identical presentation in the right eye (OD) with hypopyon uveitis and was again treated with intravitreal antibiotics. Anterior segment inflammation OD quickly improved after initiation of topical prednisolone acetate 1 % to reveal segmental retinal arteritis on fundus examination. As aqueous sampling was negative for infectious causes, she was diagnosed with presumed rifabutin associated-hypopyon uveitis in both eyes (OU) and segmental retinal arteritis OD, which has not been described previously with rifabutin use. Rifabutin was discontinued and there were no recurrences of uveitis over nine months of follow-up. Conclusions and importance/implications: Uveitis is an uncommon dose-related toxicity of rifabutin therapy. Segmental retinal arteritis (SRA) may be a rare finding when there is posterior segment involvement, especially in patients with concurrent TB infection. This report highlights a case of delayed bilateral hypopyon-uveitis and expands the presentation to include SRA. Patients treated with rifabutin should be counseled on signs and symptoms of uveitis. Development of rifabutin-associated uveitis may require medication discontinuation.

Indexed as

HIV/AIDSHypopyon uveitisRifabutin-associated uveitisSegmental retinal arteritis

Identifiers

PMID39314249
PMCPMC11417556

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.